Texas, 2023

Hail and Damaging Winds in Texas, June 21, 2023

June 21, 2023 · NWS SJT · 31 events in 7 counties and zones

An intense supercell thunderstorm (the same storm system that produced the Matador, TX Tornado) moved south-southeast across Fisher, Nolan, Jones and Taylor during the evening. This severe storm produced a swath of significant wind damage including Rotan, Roby, Sweetwater and Abilene.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An intense supercell thunderstorm (the same storm system that produced the Matador, TX Tornado) moved south-southeast across Fisher, Nolan, Jones and Taylor during the evening. This severe storm produced a swath of significant wind damage including Rotan, Roby, Sweetwater and Abilene. The storm also produced large hail. The highest measured wind gust was 95 mph in Fisher County. In addition, severe thunderstorms produced large hail and damaging winds across portions of the Heartland and northwest Hill Country during the afternoon into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 21, 2:00 PM CST, 48 minutes earlier.

Area forecast discussion, Jun 21, 2:00 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
300 PM CDT Wed Jun 21 2023

...New SHORT TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 300 PM CDT Wed Jun 21 2023

Early this afternoon, visible satellite and radar imagery shows
scattered showers and storms developing across the I-10 corridor
along a WSW to ENE oriented boundary. The main dry-line stretches
from around Roby southeast through Mason, while a secondary weaker
dry-line exists from around Sweetwater south through Sonora and then
southwest through SW Crockett County. Large amounts of instability
and weak lift along existing boundaries should result in isolated to
scattered thunderstorms this afternoon through early evening, with
hi-res guidance indicating the best chances in the Concho Valley and
I-10 corridor. High dew point depressions are resulting in Downdraft
CAPEs of 1500+ J/KG, so damaging winds will be the main hazard this
afternoon and early evening. The Storm Prediction Center has much of
the Big Country and northern Heartland in an Enhanced Risk of severe
thunderstorms this afternoon through late tonight, with a Slight
Risk elsewhere for locations east of a Colorado City to Junction
line, and a Marginal Risk everywhere else. Meanwhile, it is another
record breaking day of extreme heat, with a high in San Angelo
having reached 114 degrees, which is 2 degrees higher than the
previous record for all-time high temperature for San Angelo that
was broken yesterday (reached 114 yesterday).

It appears that the greatest risk for severe weather today and
tonight will be in the late evening through very early morning hours
Thursday where models indicate that a strong quasi-linear convective
system (otherwise known as a "squall line") originating in the TX
Panhandle will push down through the central and eastern Big Country
and into the northern Heartland (the area of the Enhanced Risk).
That area has a 30%+ risk of very strong and damaging downdraft
winds of 75+ mph, along with large to very large hail. A tornado
cannot be ruled out.

The abnormally strong 850 mb thermal ridge will be slightly weaker
on Thursday, with 850 mb temperatures lowering to around 22-30 deg C
(as opposed to 27-34 deg C this afternoon), and the dry-line will
move further west, bringing our region higher dewpoints (mostly 60s
to low 70s). So look for highs Thursday afternoon around 102-107 in
the Concho Valley and I-10 corridor, and 93-99 elsewhere. However,
the higher dewpoints may result in heat index values in the 105-108
range. There's also some uncertainty regarding how boundaries set up
and how well dew points recover after the storms move through
tonight. So, due to this, and the possible confusion with having an
Excessive Heat Warning and Heat Advisory out at the same time, will
hold off on issuing a Heat Advisory for tomorrow for now.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 227 PM CDT Wed Jun 21 2023

..Heat continues. Storms possible Friday...

Above normal temperatures are expected to continue for the next
week. We may see slightly cooler temperatures for Friday, especially
in the Big Country, but they're still be above normal for this time
of the year. Surface winds on Friday will be easterly turning
southeasterly. This along with the possibility of wetter soil
conditions from rainfall on Wednesday and Thursday will help to
limit highs. However, we will likely see increased moisture and
higher dewpoints on Friday which will lead to heat index values
approaching 110. The high aloft will then start to position
itself over our area through the next week. Surface winds will
wobble between a southeasterly and a westerly wind. Westerly winds
will allow for downsloping off of higher terrain and an increase
in temperatures. The combination of the upper level high and
occasional downsloping winds has highs around 110 for San Angelo
Sunday through Wednesday.

As for the rain chances, our best chance of rain will be early
Friday morning and Friday night. With the temperatures and dewpoints
we're expecting, any storms that can get going could become severe
and produce very strong and damaging winds. There will be convective
inhibition across most of the area for this time period, but the dry
line combined with some short wave impulses moving through aloft
could be enough to trigger storms on Friday, and possibly some of
the other afternoons through this period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Wed Jun 21 2023

Isolated to Scattered TSRA likely to develop by 21Z, and continue
through around 05Z Thurs. Confidence is low on locations impacted,
especially the TAF sites. However, stronger storms will likely
produce large to very large hail, very strong and erratic gusts
of 60+ KT, and LIFR/VLIFR conditions in heavy rain. Otherwise,
VFR conditions expected through 18Z Thurs. Other than strong and
erratic downdraft winds from TSRA, prevailing winds look to be
mostly less than 10 KT with highly varying wind directions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     72  94  72  96 /  30  10  20  10
San Angelo  73 105  73 104 /  20  10  20   0
Junction    73 104  74 101 /  30  10  10   0
Brownwood   72  97  73  97 /  30  10  20  10
Sweetwater  71  98  72  99 /  20  10  20  10
Ozona       73 105  74 102 /  20   0  20   0
Brady       72  96  73  96 /  30  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Brown-
Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-
Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

SHORT TERM...SJH
LONG TERM....AP
AVIATION...SJH
Hazardous weather outlook, Jun 21, 12:58 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
158 PM CDT Wed Jun 21 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-221900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
158 PM CDT Wed Jun 21 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Dangerous heat will continue this afternoon and early evening. An
Excessive Heat Warning remains in effect for all of West Central
Texas as temperatures warm to 105 to 112 degrees. Heat stroke and
heat exhaustion will be likely with any strenuous outdoor
activity.

Isolated to scattered thunderstorms are likely this afternoon
through late tonight. Some storms will become strong to severe.
The main hazards will be damaging winds, large to very large hail,
and dangerous lightning. A tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible late Thursday afternoon and Thursday
night and again late Friday afternoon into Friday night. The main
hazards will be strong gusty winds and dangerous lightning.

Dangerous heat will continue across the area into next week. Heat
stroke and heat exhaustion will be likely with any strenuous
outdoor activity.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed late this afternoon and
tonight.

In the hours before

Special weather statement, Jun 21, 1:52 PM CST, 56 minutes before
Special Weather Statement
National Weather Service San Angelo TX
252 PM CDT Wed Jun 21 2023

TXZ169-212015-
Kimble TX-
252 PM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of south central Kimble
County through 315 PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Us-83 Near The Kerr-Kimble County Line, or near South Llano River
State Park, moving south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Us-83 Near The Kerr-Kimble County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3041 9983 3040 9965 3029 9965 3029 9989
TIME...MOT...LOC 1951Z 008DEG 17KT 3034 9977

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

mkd
Special weather statement, Jun 21, 1:54 PM CST, 54 minutes before
Special Weather Statement
National Weather Service San Angelo TX
254 PM CDT Wed Jun 21 2023

TXZ168-212030-
Menard TX-
254 PM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of southwestern Menard
County through 330 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Mckavett, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Mckavett and Camp Sol Mayer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3086 10011 3089 10008 3071 9988 3071 10011
TIME...MOT...LOC 1954Z 287DEG 12KT 3082 10008

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

mkd
Special weather statement, Jun 21, 2:26 PM CST, 22 minutes before
Special Weather Statement
National Weather Service San Angelo TX
326 PM CDT Wed Jun 21 2023

TXZ168-169-212115-
Menard TX-Kimble TX-
326 PM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of north central Kimble
and south central Menard Counties through 415 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Us-83 And Ranch Road 1773, or 8 miles southwest
of Menard, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
The Intersection Of Us-83 And Ranch Road 1773 and Us-
83 Near The Kimble-Menard County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3085 9994 3088 9979 3069 9964 3064 9994
TIME...MOT...LOC 2025Z 341DEG 4KT 3081 9984

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SJH
Local storm report, Jun 21, 2:43 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
343 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             6 SW Segovia            30.36N 99.73W
06/21/2023  E0.88 inch       Kimble             TX   Public

&&

The radar

The San Angelo radar (KSJT), 85 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Menard

When
June 21, 2:48 PM CST
Where
Menard County, 1 mi S of Menard
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.905, -99.780

Emergency manager reported quarter size hail.

Thunderstorm Wind, Kimble

When
June 21, 3:11 PM CST
Where
Kimble County, (Jct)kimble Co Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
30.500, -99.770

ASOS reported a 62 mph wind gust.

Hail, McCulloch

When
June 21, 4:30 PM CST
Where
McCulloch County, Brady
Measured
1 in hail
Reported by
Public
Coordinates
31.130, -99.330

Public reported quarter size hail.

Thunderstorm Wind, McCulloch

When
June 21, 6:45 PM CST
Where
McCulloch County, 1 mi NE of Fife
Measured
74 kt (85 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.410, -99.368

Fire department reported 2 electrical power poles broken and roof damage with tin sheets blown off part of a house.

Thunderstorm Wind, Fisher

When
June 21, 9:42 PM CST
Where
Fisher County, 0.01 mi SSW of Rotan
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.850, -100.470

Law Enforcement reported partial collapse of a roof on a hardware store and exterior damage in Rotan.

Thunderstorm Wind, Fisher

When
June 21, 10:00 PM CST
Where
Fisher County, 0.02 mi SSE of Roby
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
32.750, -100.380

The public reported a Facebook photo of a destroyed garage and adjacent garage wall in Roby. The time was based off radar.

Thunderstorm Wind, Fisher

When
June 21, 10:02 PM CST
Where
Fisher County, 1.89 mi S of Mc Caulley
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
32.753, -100.202

The public reported Facebook pictures of roof and wall damage to an outbuilding, severe roof damage to a house, a fence blown over and tree branches knocked down. The location was near Farm to Market Road 1812, 2 miles south of McCaulley. The time was estimated off radar.

Thunderstorm Wind, Fisher

When
June 21, 10:03 PM CST
Where
Fisher County, 4.56 mi W of Rotan
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
32.850, -100.549

Mesonet site 5 miles west of Rotan measured sustained winds of 83 mph with a wind gust of 95 mph.

Thunderstorm Wind, Nolan

When
June 21, 10:41 PM CST
Where
Nolan County, 4.39 mi SW of Shaufler
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
32.361, -100.540

Mesonet station reported a wind gust of 74 mph.

Thunderstorm Wind, Nolan

When
June 21, 10:42 PM CST
Where
Nolan County, 0.92 mi SE of Sweetwater
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
32.460, -100.390

The public reported trees uprooted and snapped. Also, a roof was blown off.

Thunderstorm Wind, Nolan

When
June 21, 10:42 PM CST
Where
Nolan County, 0.92 mi SE of Sweetwater
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
32.460, -100.390

Public reported trees uprooted and snapped. Also, a roof was blown off.

Thunderstorm Wind, Nolan

When
June 21, 10:43 PM CST
Where
Nolan County, 0.38 mi SSE of Sweetwater Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
32.465, -100.469

AWOS reported a wind gust of 66 mph.

Thunderstorm Wind, Nolan

When
June 21, 10:44 PM CST
Where
Nolan County, 1.33 mi NNW of Roscoe
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.448, -100.539

A metal roof was blown off. The time was estimated from radar.

Thunderstorm Wind, Nolan

When
June 21, 10:44 PM CST
Where
Nolan County, 0.02 mi SW of Sweetwater
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.470, -100.400

A Facebook post of a uprooted medium size tree in Sweetwater. The time was estimated off radar.

Thunderstorm Wind, Nolan

When
June 21, 10:45 PM CST
Where
Nolan County, 0.02 mi SW of Sweetwater
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.470, -100.400

A trained spotter reported part of a roof blown off a house and power lines were blown down in Sweetwater.

Thunderstorm Wind, Nolan

When
June 21, 10:48 PM CST
Where
Nolan County, 0.46 mi NW of Roscoe
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.435, -100.535

There were power lines blown down on south side of Roscoe.

Thunderstorm Wind, Nolan

When
June 21, 10:50 PM CST
Where
Nolan County, 0.42 mi S of Sweetwater Muni Arpt
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
32.464, -100.469

AWOS reported a wind gust of 74 mph.

Thunderstorm Wind, Nolan

When
June 21, 10:57 PM CST
Where
Nolan County, 1.38 mi S of Sweetwater
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.450, -100.399

There were tractor trailers blown over on I-20 near mile marker 244 in Sweetwater.

Thunderstorm Wind, Jones

When
June 21, 11:00 PM CST
Where
Jones County, 0.76 mi ESE of Hawley
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
32.616, -99.818

A Facebook post mentioning damage or destruction to the roof of a school in Hawley. Another Facebook post of metal stands blown onto a baseball field. The time was estimated off radar.

Thunderstorm Wind, Jones

When
June 21, 11:05 PM CST
Where
Jones County, 2.64 mi NW of Lanius
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
32.580, -99.779

A Facebook post showing a photo of a snapped power pole on County Road 320.

Thunderstorm Wind, Taylor

When
June 21, 11:10 PM CST
Where
Taylor County, 2.14 mi NNW of Abilene
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
32.480, -99.740

A Facebook post of a portion of a roof peeled away from a home. The time was estimated from radar.

Thunderstorm Wind, Taylor

When
June 21, 11:10 PM CST
Where
Taylor County, 2.44 mi WNW of Abilene
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.460, -99.770

A Facebook photo of a snapped large tree limb that broke a window of a home. The time was estimated from radar.

Thunderstorm Wind, Taylor

When
June 21, 11:15 PM CST
Where
Taylor County, 2.76 mi ENE of (Dys)dyess Afb Abile
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
32.442, -99.810

A Facebook picture of a carport destroyed and blown into a neighbors yard. The time was estimated off radar.

Thunderstorm Wind, Taylor

When
June 21, 11:15 PM CST
Where
Taylor County, 0.57 mi E of Merkel
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.470, -100.010

A Facebook picture of a large portion of a tin roof peeled off in Merkel. The time was estimated off radar.

Thunderstorm Wind, Taylor

When
June 21, 11:15 PM CST
Where
Taylor County, 1.23 mi SW of Hamby
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.508, -99.645

A Facebook picture of an outdoor storage shed heavily damaged. The time was estimated from radar.

Thunderstorm Wind, Taylor

When
June 21, 11:18 PM CST
Where
Taylor County, 2.09 mi N of Abilene
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
32.480, -99.730

There were 3 inch diameter tree limbs broken and power poles were broken. The report was from mping.

Thunderstorm Wind, Taylor

When
June 21, 11:19 PM CST
Where
Taylor County, 0.66 mi WNW of (Dys)dyess Afb Abile
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.425, -99.859

ASOS reported a wind gust of 58 mph.

Thunderstorm Wind, Taylor

When
June 21, 11:20 PM CST to 11:34 PM CST
Where
Taylor County, 0.72 mi NW of (Dys)dyess Afb Abile
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
32.427, -99.859

ASOS measured a wind gust of 67 mph at Dyess AFB. The severe winds lasted about 20 minutes.

Thunderstorm Wind, Taylor

When
June 21, 11:22 PM CST
Where
Taylor County, 2.57 mi NE of Wylie
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
32.408, -99.742

A Facebook picture of a power pole blown down in south Abilene. The time was estimated from radar.

Thunderstorm Wind, Taylor

When
June 21, 11:25 PM CST
Where
Taylor County, 0.04 mi SE of (Abi)abilene Muni Ar
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
32.420, -99.679

ASOS reported a wind gust of 74 mph at the Abilene Regional Airport.

Thunderstorm Wind, Taylor

When
June 21, 11:52 PM CST
Where
Taylor County, 2.3 mi SW of Hamby
Measured
74 kt (85 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.499, -99.660

The Hamby FD responding to power poles and power lines down near intersection of Highway 351 and Farm to Market Road 1082.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114659, 1114664, 1114662, 1115142, 1112435, 1112447, 1112476, 1112484, 1112998, 1112495, 1113000, 1112506, 1112507, 1112519, 1112522, 1113010, 1113022, 1113027, 1113039, 1113046, 1113058, 1113065, 1113072, 1113076, 1113108, 1113079, 1113088, 1113111, 1113096, 1113102, 1113115.